I received an e-mail today related to an article I had placed on a different web site about using Suboxone during pregnancy:
My son was born November 19th 2008 and is still in the hospital because the mother is on Suboxone. He has tremors, has trouble sleeping and is excessively strong and ‘tight’. The doctors placed him on methadone to treat these symptoms and they are weaning him off the methadone. It is a very emotionally frustrating, confusing and strained time for us all. I see the side effects of the Suboxone and they are real and do happen. For more info. on my case email me. I would be happy to fill you in on more. I am dealing with it right now.
I am frequently frustrated by the lack of knowledge about Suboxone among physicians; the manufacturer of Suboxone sponsors educational seminars and courses, but doctors tend to see addiction as something other than a fatal illness that deserves their best efforts. In just my own collection of patients I have had several encounters with physicians who were literally just ‘guessing’ over their management of patients on Suboxone; they weren’t reading the literature (which there is plenty of), they weren’t asking for consultation from other doctors (who would guess that doctors have egos!); and worst of all, in some cases they were treating the patients on Suboxone with patronizing or disdainful attitudes.
As a Suboxone patient you bear the burden of educating yourself and perhaps educating your physician. Do not assume that every doctor knows what he or she is doing in regard to buprenorphine; you may want to seek second opinions, particularly if your doctor recommends something that isn’t consistent with what you have learned about the actions of Suboxone and buprenorphine.
My response to the e-mail about the newborn with tremors:
Thank you for writing, and I am sorry about your son. I don’t know how you will take what I am about to say, but I am not interested in an argument so please don’t reply with one—I would not read it even if you did, as the issue is your son—not my opinions.
For your own interest, and for your own concerns taking care of your son and finding your son the best care, understand that there is a vast amount of information on buprenorphine, the active ingredient in Suboxone. Unfortunately, there are also more and more examples of improper diagnosis and care related to doctors not knowing enough about buprenorphine. I have seen a number of mistakes made by physicians because of their lack of knowledge about buprenorphine, including mistakes by obstetricians and neonatologists. I don’t know where your son is, but to be frank, their use of methadone to treat ‘Suboxone withdrawal’ is so improper that I have to think that your son is not where he should be. I am sharing some articles with you that will likely make you more knowledgeable than your son’s doctors; I encourage you to read and learn about buprenorphine so that someone can lobby for proper treatment of your son.
I am someone who does know about buprenorphine; I have worked with it for over 10 years, and buprenorphine has been around for over 30 years. In fact, before epidurals buprenorphine was used to treat pain DURING LABOR, as it doesn’t carry the same risk of respiratory depression as other opiates. So understand that buprenorphine has been used for years as a ‘good medication’ for treating pregnant women in labor. It is NOT a ‘new drug’—only the patent and formulation are new.
I keep current in the literature about buprenorphine and Suboxone. There are a number of articles that provide information about the medication, although simply understanding the typical actions of opiate agonists and antagonists is sufficient to understand that it makes no sense to treat Suboxone withdrawal with methadone. You can read the articles, but one pertinent conclusion from the review article is:
From these reports it appears that buprenorphine use during pregnancy induces a more mild withdrawal syndrome in neonates, when compared with methadone.
From another of the attached papers:
Regarding Subutex and buprenorphine: it does not seem to be teratogenic in humans or animals. Administered in monotherapy form as Subutex, it has been used successfully in opioid-dependent pregnant women as a maintenance replacement opioid. A 2003 review of the available clinical studies has been published covering approximately 300 pregnancies. Compared with methadone, a lower incidence of NAS (neonatal abstinence syndrome) has been reported in buprenorphine-exposed neonates. The severity of NAS is reduced as assessed by total opiate required to treat and length of hospital stays. Some data suggest that the placental transfer of this opioid may be limited in comparison with others, such as methadone, thereby limiting fetal exposure and the development of dependency. Deshmukh and colleagues have demonstrated that a large proportion of buprenorphine is metabolized to Norbuprenorphine, the only metabolite formed as determined by high-performance liquid chromatography and mass spectrometry, by placental aromatase (CYP 19) within the microsomal fraction of the trophoblast.
From the attached case report:
If methadone cannot be withdrawn before birth, mild to strong withdrawal signs in the newborn are frequent.4 The present case suggests that buprenorphine might be considered for the treatment of pregnant women addicted to heroin because (1) it does not induce teratogenic or embryotoxic effects in animals, (2) it apparently induces only a weak withdrawal syndrome in the newborn, and (3) the dose absorbed through maternal milk is negligible.
I don’t know the cause of your son’s tremors, but I strongly doubt they are related to the mother’s use of Suboxone or Subutex. Attributing the tremors to those medications would require tossing out all of what we know about the medications—which is a large amount of data. One thing that we absolutely DO know is that methadone causes a much greater ‘abstinence syndrome’ than does buprenorphine—and so if anything, the tremors are likely due to the methadone withdrawal! Since neither buprenorphine nor methadone harm the fetus, however, I would be most concerned that your son’s doctors are doing what is unfortunately typical—focusing on the buprenorphine since it is something they don’t know enough about, and perhaps overlooking the real cause of your son’s tremors. I encourage you to print and share the attached papers with your son’s doctors.
The papers I mentioned in my message:
Elkader A and B Sproule. Buprenorphine: Clinical Pharmacokinetics in the Treatment of Opioid Dependence. Clin Pharmacokinet 2005; 44 (7): 661-680.
Marquet P, J Chevrel, P Lavignasse, L Merle, and G Lachltre. Buprenorphine withdrawal syndrome in a newborn. Clinical Pharmacol Ther 1997; 62(5): 569-571.
Helmbrecht G, and S Thiagarajah. Management of Addiction Disorders in Pregnancy. J Addict Med 2008; 2: 1–16.